Deep Vein Thrombosis Causes Risk Hrt Birth Control

Research shows that the use of birth control pills and hormone replacement therapy can cause a variety of health complications, including deep vein thrombosis (DVT) and hyperpigmentation.

Hormone Replacement Therapy

As women age and embark on menopause, their bodies produce less estrogen and progesterone and their periods gradually cease. Although this process occurs naturally with little discomfort for some women, in many cases, women experience uncomfortable side effects, including hot flashes, night sweats, mood swings and depression.

To lessen the severity of these conditions, physicians may prescribe hormone replacement therapy (HRT). HRT comes in two forms: one replaces estrogen only and the other replaces both estrogen and progesterone.

Whether or not HRT is appropriate for a particular patient depends on a variety of factors. However, when HRT is recommended, the risk of developing deep vein thrombosis (DVT) increases, although the exact reason is not known. In some trials, women on HRT have at least double the normal risk for developing DVT. While some women on HRT have a higher risk level due to other factors (such as genetics and obesity), the level of risk can drop off after a year or so of HRT once a woman’s body acclimates to the hormones.

For women who are on HRT, additional pre-existing factors increase the risk of DVT including:

  • age
  • cancer
  • heart failure
  • heredity
  • history of cardiovascular disease
  • immobility or inactivity
  • irritable bowel syndrome
  • kidney dysfunction
  • obesity
  • pelvis or leg trauma or surgery
  • previous thrombosis
  • varicose veins.

Consequently, physicians and patients must carefully weigh the benefits of HRT against the potential risks for DVT and other potential complications.

Birth Control Pills

Women who take birth control pills are at a higher risk for developing blood clots, including DVT and pulmonary embolism. Most experts say that, although women on oral contraceptives are at a greater risk, the risk for developing blood clots is still relatively low.

However, the risk for developing blood clots is higher in women on birth control pills who also smoke and/or are obese. Progesterone-only pills may help reduce the risk. Women who have previously had blood clots or who have a family history of blood clots should discuss these risks with their physicians and may want to consider other forms of contraception.

DVT Symptoms and Warning Signs

Patients on HRT or birth control pills who have developed DVT may not have any recognizable symptoms of the condition. However, potential symptoms can include varicose veins, tenderness, pain, discoloration and/or swelling of the affect arm or leg. If you suspect you have DVT, contact a medical professional for a thorough exam and diagnosis.

Hyperpigmentation

While less serious than DVT, hyperpigmentation is a discoloration of the skin that can also be caused by hormones, particularly following a pregnancy. Melasma appears on the skin as brown or gray patches and is most often found on the chin, cheeks, upper lip and forehead. The causes of hyperpigmentation generally include ultraviolet light, pregnancy, birth control pills and occasionally pregnancy hormones.

Resources

INATE (2007). Hormone Replacement Therapy. Retrieved June 21, 2007 from http://www.inate.org/en/1/2/6/958/default.aspx.

Kwan, M.D., William D. (n.d.). Hyperpigmentation Library. Retrieved June 21, 2007 from http://www.kwanmd.com/library/hyperpigmentation.htm.